You are here: Home / Get support / Understanding changes in dementia / Delirium (sudden confusion)
Delirium (sudden confusion)
Delirium is common in people with dementia and can make them increasingly confused and distressed. Here, we explain the signs to be aware of and how you can help.
Delirium is a state of mental confusion that comes on suddenly. It can have a big impact on the way a person behaves and functions, especially if they have dementia.
People with delirium typically become confused and/or disorientated, and have difficulty concentrating.
There are two types of delirium:
- Hyperactive delirium causes confusion that fluctuates throughout the day, with the person often feeling agitated or restless
- Hypoactive delirium makes people more sleepy and less responsive
Delirium can be very distressing for the person experiencing it and their carers.
Possible causes of delirium include:
- an infection such as a urinary tract infection (UTI)
- not eating enough
- a stroke or ‘mini stroke’ called a transient ischaemic attack (TIA)
- low blood sugar in a person with diabetes
- head injury
- constipation or urine retention
- being in hospital or another unfamiliar or distressing environment
- surgery, especially hip surgery
- older age – although younger people can develop delirium too
- some types of medication, especially if the person takes multiple medications
- sight or hearing difficulties
- being near the end of life
Dementia can make people more likely to experience delirium. People who are over 80 and live with dementia are at greater risk, particularly during a hospital stay, when up to 50% of people with dementia develop delirium.
Older people with delirium and dementia often need longer stays in hospital, are more prone to falls or accidents, and are more likely to be moved into a care home.
It can be difficult to recognise delirium in people with dementia because it has similar symptoms such as confusion, memory loss and problems with concentration. However, it’s important to know the signs and seek medical help quickly if you spot them.
Symptoms of delirium include:
- a sudden change in mental state and/or behaviour
- disorientation: being unsure where they are or what day/time it is
- paranoia and false beliefs, such as thinking someone is trying to harm them
- poor concentration
- memory loss
- feeling agitated and restless
- irritability or aggression (eg shouting)
- hallucinations (seeing or hearing things that aren’t there)
- difficulty speaking clearly and following conversations
- vivid dreams
- physical changes, for example in appetite or mobility
Delirium can be serious, so it’s vital that the person receives medical assistance as soon as possible.
If the person is at home, contact their GP and ask for an urgent appointment. If they are in hospital, tell the nurse or doctor who is looking after them. If they are in a care home, tell a carer.
If you think the person is seriously or suddenly unwell, take them to A&E or call 999 for an ambulance: in rare cases, delirium or its underlying causes can be life-threatening.
You could also try these ideas to try to ease the person’s distress:
- keep calm and reassure them – you might need to remind them who you are, where they are, and what day it is
- speak in short, simple sentences
- Try to distract them with activities like watching TV, listening to music or looking at photos
- encourage them to eat and drink, for example by offering favourite foods
- help them find the toilet if needed
- stay with them if they’re walking around in case of falls
- keep a dim light on at night
- avoid disagreeing with them, even if they’re saying unusual things – instead, try to change the topic of conversation
If a person is experiencing delirium, their doctor should check for underlying causes, such as signs of infection like a high temperature.
They should ask you or the person whether they’re having problems with things like constipation or passing urine, and look at what medications they take.
They may also request blood and urine tests.
Often, delirium gets better if the underlying problem is treated. For example, if the person has an infection they may be prescribed antibiotics, or if they are constipated they may be given laxatives. Sometimes, there is no treatable cause of delirium; in these cases, the person may just need time and rest to recover.
If the person is particularly distressed, they may be given calming or sedating medication in the short term. However, for some people these medications make delirium worse, so they should only be used if absolutely necessary – for instance, if the person is at risk of harming themselves or someone else.
About 60% of people with delirium recover within a week. Some people, however, take longer to recover, and some never get back to exactly how they were before – this is more likely if they have dementia.
Delirium can’t always be prevented, but there are things you can do to reduce the risk.
- make sure the person wears their glasses and/or hearing aids
- try to ensure they get enough sleep
- encourage them to eat and drink regularly. In particular, eating plenty of fruit and veg, and increasing fluids, can help prevent constipation
- help them stay mobile
- make sure they’re practising good hygiene, for example by washing their hands after using the toilet, cleaning medical devices like urinary catheters properly, and keeping wounds clean and dressed
- help them take part in activities that they enjoy, like doing puzzles, knitting, going for walks or being visited by friends and family
- if they’re in hospital, ask the staff to avoid moving them to a different bed or ward if possible
If you have any questions or concerns about dementia, you can contact our free Admiral Nurse Dementia Helpline on 0800 888 6678 (Monday-Friday 9am-9pm, Saturday and Sunday 9am-5pm, every day except Christmas Day) or email email@example.com.
Sources of support
How can we support you
Whether you have a question that needs an immediate answer or need emotional support when life feels overwhelming, these are the ways our dementia specialist Admiral Nurses can support youGet support
Publication date: January 2023
Review date: January 2025